I'd be happy to share Taper Time with you. Let's see what your Dr says. I had several false starts, but want to go thru with this. My Taper needs to be long enough for me to learn new skills,as I have an emotional dependence,physical & psychological dependence. Also like you, I will need a substitute for pain relief.
Welcome to the forum Phoenix! You will find lots of advice, support, and encouragement here! You've come to the right place! Are you planning to go cold turkey or taper?
Hi there....welcome aboard ! You will find a lot of support here...today is Thanksgiving so maybe a bit slow.Keep checking back .
Thank you everyone for your comments and support, it really helps to find people out there in a similar position.
CRSeaside--I would be happy to share taper time with you, too. I will let you know what my dr. says on Tuesday. With or without her support, I am going to try to come off. I really hope I have her support because it will make it a lot easier.
ROS--I am going to attempt a taper, but at a moderate pace, enough to get me off fairly quickly ( hopefully within a month or so.) I am afraid that if i taper too slow, I will lose track and give up.) I hope my dr . will help me and prescribe enough meds to take the edge off.
PillyJilly--thanks for the welcome. I will definitely keep checking back..
All friend requests are welcome and appreciated!!
Welcome to the forum. You will receive lots of great support and advice on here. Congratulations on your decision to stop opiates. I wasn't able to taper, but it sounds like that's what's best for you. Keep posting and sharing; we are all in this together.
Thanks KBUSYMOM, I understand not being able to taper, and I may not be able to either. I am terrified after being at this extreme dose of opiates that going cold turkey will send me to the ER (which may happen with a fast taper anyway). I am nervous though of the temptation of a taper, so my plan is to go as quickly as possible). I hope to make as many friends as possible to help me for those dark days--hopefully starting 96 hours!!
Welcome! Congrats on taking back your life! You will so much information and support here. I think its great to involve your doctor in all of this too, Good luck, keep us posted. We are here to help.
there would be no reason for you to end up in the er for cold turkey on opiates, but i understand your fear…you may feel like you are dying at times, but you aren't…make sure you have free days if and when you finally jump off because you will need them and make sure your house is clean, kitchen and med chest stocked and that will make it easier.
when you talk to your doctor ask about a blood pressure med called clonidine (i think)…i never used it but others say it helps with anxiety and sleep a bit…
you can do this and if you are determined, will do this…i wish you much luck and determination...
Rush is right about the Clonidine. I took it for RLS (Restless Leg Syndrome) and Anxiety. It really worked well for me, I would take it at night before going to bed. WD might seem scary bc you don't know what to expect, but I promise you it will get better and you will be proud that you did it! We have done it and so can you.
I would suggest a longer taper. You've been on pain meds for a long time znd at high doses. And Fentanyl is a bit tougher than some of the other drugs. I tried to cold turkey off Fentanyl and oxycodone as well as ambien, ativan and more. I did not have the support of my pain doctor. They wanted me to stay on them and I was afraid that my tolerence would be so high that if something happened later they wouldn't be able to cover my pain. Then I tried a fast taper ... fail. I had other health issues in addition to the several pain conditions.
I eventually did a slower taper with help from some very amazing people here and my primary care. I've had to go back on them at different times. I was recently tapering again and found out I have a 5 mm brain aneurysm and they told me to stop the tapering until this is taken care of.
I would think with your health issues you should doma slow, steady taper. It can be frustrating because you want so badly to be done with it. I hope your doctor will be a big support to you.
Congrats on your decision. Cold turkey will be be completely out of the question for you. If your on fentanyl and oxy for break through and will have (real)pain still with withdrawl pain its tuff. But you sound like you're up to it. I too was on this combo for aa year. I started on the fentanyl first as far as tapering.. not both.. have a realistic time on tapering amount. Maybe 4 to 6 months. No joke.. some people will say thats wrong and you can do it faster.. I would say 95% can't relate to your level of opioid tollerance .. (what patch are u on?) When you lower your dose a hair wait until you feel normal before you taper down again. By doing this you control your taper. The second you taper when forced by some schedule you could bonce back hard. If you dont have someone to be honest with and talk about not only the physical withdrawal but also the mental withdrawal. I would be happy to talk with you. You can do it!. I had aartificial disc replace ment and im down to 1/4 of a 7.5percocet a day from 100 fentanyl patch and 90mg of percs a day.
Thank you everyone. Marycarmel and Jrod--I agree that I can't do this cold turkey and I think my plan of a "fast" taper is overly ambitious. When I have tried CT in the past I end up with a Crohn's disease flare and I am afraid the electrolyte imbalance will land me in the hospital. I am scared because I have not heard of people on a dose as high as mine (200 ug fentanyl every 48 hrs. with 120 mg oxycodone for breakthrough) for as long as I have been on (20 years). I agree that my level of tolerance is pretty extreme.
Do you think that I should taper from the fentanyl first? I am using 2 x 100 ug patches of the Mylan brand.
Btw Jrod, that is great to hear about about your taper. Congrats! It gives me some hope...I thank you for your advice and offer to help.
I agree with staying at a dose until you feel stable and then dropping. And I did the Fentanyl first and then did the oxycodone. Personally I would never go on Fentanyl again. I was not made fully aware of just how strong it is. It took me about four months and I probably should have gone a little slower. I didn't have rls but my legs felt so heavy. I learned after the fact that magnesium would have helped a bit. I was very frustrated at times. I'm aa single mom of four and also have my 85 year old dad and I felt like I was failing them. I was ordering takeout all the time and didn't feel well enough to go to my kids' games.
Just take it as it comes. Get the supplememts that help and take it day by day. You'll get great support here. I can imagine you're feeling like you just want to be off everything as soon as possible but just see how it goes. Initially I didn't feel the dosage drops much but as I got lower I felt it more.
When I started this taper, I didn't put a timetable on it and it was working really well. It's a dissapointment to have to stop for the time being but I at least I'm on a lower dose and when I have the aneurysm taken care of, I'll start again.
How do you plan on managing your pain when you get off? I piece a lot of things together and it's fairly manageable as longnas I don't overdue it.
Hello marycarmel, I am so sorry to hear about your aneurysm. I can't imagine how difficult that must be. It sounds like you have your hands full and I truly hope the best for you.
I am not certain how I will manage the pain after coming off narcotics. I was considering looking into neurontin or lyrica for the rheumatoid arthritis pain although I don't know how effective it could be. Maybe trying a TENS unit? Biofeedback? I also have pain from my gut from complications of Chrohn's disease and I am completely unsure of how to deal with that--1st line, and perhaps only, treatment for GI pain from inflammatory bowel disease is narcotics--helps deaden the pain and slows the motility of the intestines. I know I want to stay away from prednisone and all steroids--that is how I ended up on all the pain meds to begin with--my doctors told me I was having way too many problems from the prednisone and long term narcotics were much safer for me! Also, unfortunately the Crohn's restricts my ability to take NSAIDS such as ibuprofen, Motrin, aleve, naproxen--another reason my use of narcotics is extreme.
I am VERY open any non-narcotic ideas for pain relief from the arthritis and Crohn's. (I also have primary immune deficiency, best known as the "boy in the bubble" disease and receive monthly intravenous immunoglobulin infusions--there is some degree of pain from the complications of the disease as well.). If someone had had success, PLEASE let me know!! In the past my doctors have not been supportive of me coming off opiates. One of my physicians has suggested methadone and I absolutely refuse. It is very difficult without support from your doctors, and I am really hoping my primary care doctor will help me on Tuesday. Opiates have taken their toll on my life and I MUST come off of them!!!